Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Kidney Diseases

Maintaining Kidney Function After Transplant

01/09/2009

Question:

I received a kidney transplant 21 months ago. During the 14th month post transplant my ACR (albumin /Creatinine ratio) start to increase from 7.9 mg/mmol Creat to 79.6 mg/mmol Creat(random collection). I was changed from prograf to sirolimus after 3 months after my transplant. On Dec 30 2008, my albumin random urine is 397 mg/L (normal range is <20.0 mg/L). Is the protein urea caused the kidney fuction loss? Would it help if I changed back to prograf? Is there any way to stop the albumin/creatinine ratio from continuing to rise?

Answer:

It is now well-recognized that sirolimus can cause an increase in urine protein excretion. However, as is true in your case, the increase is often mild and it is not clear whether this has any negative impact on the transplanted kidney's function or long-term survival. Although the increase in urine protein excretion is usually reversible when sirolimus is stopped, it would be important to know why you were switched from pograf to sirolimus. If this was done because of some side effect of prograf, the benefit of the switch may outweigh concern about the increase in proteinuria. All immunosuppressive drugs have side effects and there are always tradeoffs when a patient is switched form one to another.

For more information:

Go to the Kidney Diseases health topic, where you can:

Response by:

Donald E Hricik, MD Donald E Hricik, MD
Professor of Medicine
Chief of the Division of Nephrology and Hypertension
School of Medicine
Case Western Reserve University